Illinois, 2016

Flash Flood and Hail in Illinois, August 26, 2016

August 26, 2016 · NWS ILX · 7 events in 4 counties and zones

An upper-level disturbance interacting with a stalled frontal boundary along the I-70 corridor triggered scattered strong to severe thunderstorms across portions of central and southeast Illinois during the afternoon of August 26th. Some of the storms produced damaging wind gusts of around 60 mph and hail as large as quarters, particularly across Moultrie, Coles, and Edgar counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$66,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An upper-level disturbance interacting with a stalled frontal boundary along the I-70 corridor triggered scattered strong to severe thunderstorms across portions of central and southeast Illinois during the afternoon of August 26th. Some of the storms produced damaging wind gusts of around 60 mph and hail as large as quarters, particularly across Moultrie, Coles, and Edgar counties. In addition, heavy downpours led to localized flash flooding of several rural roads in northeast Coles County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 26, 11:49 AM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 26, 11:49 AM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1249 PM CDT FRI AUG 26 2016

.UPDATE...
Issued at 1022 AM CDT Fri Aug 26 2016

15z/10am surface analysis shows stationary frontal boundary
extending from southern Indiana W/SW into the Ozarks. A couple
clusters of showers and thunderstorms are currently ongoing well
north of the boundary...one between Peoria and Bloomington and
another near Quincy. These storms are tracking E/NE and will
mainly impact locations along/north of a Jacksonville to
Bloomington line over the next few hours. Additional showers are
developing upstream across central/southwest Missouri, and am
expecting those to arrive by mid to late afternoon. Based on radar
trends and 12z NAM/HRRR forecast, have gone with scattered showers
and thunderstorms along/north of a Jacksonville to Bloomington
line...with only isolated storms further east and south. Have
updated sky cover as well to go with more sunshine along/east of
I-57 through at least early afternoon. High temperatures will
range from the upper 70s to around 80 degrees across the Illinois
River Valley where clouds and showers will be most prevalent...to
around 90 degrees south of I-70 where sunshine will persist the
longest.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 304 AM CDT Fri Aug 26 2016

A stationary frontal boundary appears oriented roughly along I-70
early this morning, with scattered showers and storms north of the
front between I-70 and Peoria. The storms are progressing into a
more stable airmass, per SPC mesoanalysis graphics, however shear
values of 35kts will be present ahead of the storms. We still expect
coverage and intensity of the storms to gradually diminish as we
head into the daylight hours. The better instability will continue
south of the stationary front, where little convection is occurring
at the moment. Patchy fog is expected around sunrise across the
area, with widespread dewpoint depressions 2F or less.

The front is projected to make a slow shift northward later today
and tonight, with more favorable instability and shear parameters
expanding as far north as I-74 by 00z/7pm. The high res models point
toward storms expanding in coverage from SW to NE this afternoon,
which seems reasonable based on the projected frontal progression.
The GFS/NAM/GEM/ECMWF all point toward an MCS impacting NW Illinois,
including our northwest counties later tonight as well, so ramped up
PoPs to likely after midnight NW of the IL river.

There should be enough of a break in the rain today that periods of
sun will push high temps into the upper 80s S of I-70, with around
80 toward Galesburg. Dewpoints are expected to climb into the upper
60s to low 70s by tonight, which will set the stage for muggy low
temps in the same range.

.LONG TERM...(Saturday through Thursday)
ISSUED AT 304 AM CDT Fri Aug 26 2016

Upper trough currently digging over Montana/Idaho to eject eastward
this weekend. Convective complex that is progged to form over Iowa
and northern Missouri this evening will push eastward overnight and
Saturday morning. High-resolution model guidance shows some breaks
in the rain during the afternoon, with another round of convection
forming over west central Illinois by late afternoon and lifting
northeast as the wave passes through.

The upper level pattern will undergo some transition this weekend,
as the persistent high over the southeast U.S. forms more of an east-
west axis which will push the main storm track closer to the
Canadian border early next week. The longer range models show some
amplification of the high east of the Rockies by Tuesday, edging
eastward as the week progresses. This will keep the trend of warm
and humid weather much of the upcoming week. The main question will
be how far south any shortwaves in the storm track can penetrate the
high. The ECMWF solution is generally on the drier side and trends
toward some diurnal, scattered activity, while the GFS remains quite
wet through the period. Leaned more toward the drier solution with
PoP's generally around the 30-35% range early in the week, before
transitioning toward slight chances midweek with a surface high
trying to build southward into the Mississippi Valley.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1249 PM CDT Fri Aug 26 2016

Widespread mid-level cloud cover will continue to blanket the area
through the afternoon. Latest satellite/radar trends suggest most
of the convection will develop closer to the stationary frontal
boundary across southeast Illinois...with only isolated showers
further north at the central Illinois terminals. Will only carry
VCSH accordingly.

Main aviation question will be timing/extent of convection later
tonight into Saturday morning, as front begins to return
northward. Model solutions vary, with the Rapid Refresh showing
widespread showers/thunder developing along/west of I-55 as early
as this evening, while the NAM/GFS tend to keep the majority of
the precip further west across Iowa/Missouri until after midnight.
Based on current radar trends, have sided with the NAM/GFS
consensus here. As a result, have introduced predominant rain
showers with VCTS at KPIA by 07z...then further east to KCMI by
09z. At this time, will maintain low VFR ceilings during the
precip, but have reduced visbys down to around 4 miles.

&&

.ILX Watches/Warnings/Advisories...
NONE.
&&

UPDATE...Barnes
SHORT TERM...Shimon
LONG TERM...Geelhart
AVIATION...Barnes
Hazardous weather outlook, Aug 26, 10:37 AM CST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1137 AM CDT FRI AUG 26 2016

ILZ027>031-036>038-040>043-047>051-271100-
CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-
MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
1137 AM CDT FRI AUG 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON, WITH
STORMS INCREASING IN COVERAGE AFTER MIDNIGHT TONIGHT. THE
POTENTIAL FOR SEVERE STORMS IS LOW...BUT HEAVY RAINFALL AND
FREQUENT LIGHTNING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE LIKELY SATURDAY MORNING. PERIODS OF
THUNDERSTORMS WILL OCCUR THE REST OF THE WEEKEND INTO THE MIDDLE
OF NEXT WEEK AS WELL. THE PROBABILITY OF WIDESPREAD SEVERE WEATHER
IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ044>046-052>057-061>063-066>068-071>073-271100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-
EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MOULTRIE-PIATT-RICHLAND-
SHELBY-VERMILION-
1137 AM CDT FRI AUG 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND
SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL OCCUR THIS AFTERNOON, WITH STORMS
INCREASING IN COVERAGE AFTER MIDNIGHT TONIGHT. SEVERE WEATHER IS
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE LIKELY SATURDAY MORNING. PERIODS OF
THUNDERSTORMS WILL OCCUR THE REST OF THE WEEKEND INTO THE MIDDLE
OF NEXT WEEK AS WELL. THE PROBABILITY OF WIDESPREAD SEVERE WEATHER
IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARNES

In the hours before

Local storm report, Aug 26, 10:00 AM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT FRI AUG 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       ESE NEW HOLLAND         40.18N 89.58W
08/26/2016  M1.17 INCH       LOGAN              IL   COCORAHS

&&

JRP
Special weather statement, Aug 26, 12:52 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
152 PM CDT FRI AUG 26 2016

ILZ066-067-071-072-261930-
CLAY-EFFINGHAM-JASPER-RICHLAND-
152 PM CDT FRI AUG 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JASPER...
NORTHWESTERN RICHLAND...CENTRAL CLAY AND SOUTHEASTERN EFFINGHAM
COUNTIES UNTIL 230 PM CDT...

AT 152 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LOUISVILLE...OR 7 MILES NORTHWEST OF FLORA...MOVING NORTHEAST AT 15
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LOUISVILLE...BIBLE GROVE...WHEELER...SAILOR SPRINGS...INGRAHAM...
BOGOTA...HORD...WAKEFIELD...NEWTON LAKE...LATONA AND WENDELIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3867 8857 3879 8866 3906 8833 3883 8810
TIME...MOT...LOC 1852Z 240DEG 14KT 3877 8854

BARNES
Special weather statement, Aug 26, 12:55 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
155 PM CDT FRI AUG 26 2016

ILZ057-261945-
EDGAR-
155 PM CDT FRI AUG 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR EDGAR COUNTY UNTIL 245 PM CDT...

AT 154 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
REDMON...OR 13 MILES WEST OF PARIS...MOVING NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PARIS...CHRISMAN...KANSAS...HUME...BROCTON...REDMON...EDGAR...
ISABEL...METCALF...EDGAR COUNTY AIRPORT...SCOTTLAND AND BORTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3952 8796 3974 8797 3988 8773 3988 8762
      3987 8761 3987 8757 3988 8757 3988 8754
      3984 8753 3963 8753
TIME...MOT...LOC 1854Z 240DEG 13KT 3965 8793

BARNES

The radar

The Indianapolis radar (KIND), 120 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Edgar

When
August 26, 1:45 PM CST to 1:50 PM CST
Where
Edgar County, 1 mi ESE of Paris
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
39.614, -87.683

Multiple 2 to 3-inch diameter tree branches were blown down.

Hail, Edgar

When
August 26, 1:48 PM CST to 1:53 PM CST
Where
Edgar County, 3 mi NE of Paris
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.651, -87.660

Thunderstorm Wind, Edgar

When
August 26, 1:50 PM CST to 1:55 PM CST
Where
Edgar County, 1 mi E of Paris
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
39.620, -87.681

Several tree limbs were blown onto houses and nine power lines were reported down on the east side of Paris.

Flash Flood, Coles

When
August 26, 2:00 PM CST to 5:00 PM CST
Where
Coles County, 1.17 mi E of Oakland to 3.13 mi SSW of Oakland
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.652, -88.008

Heavy downpours flooded several roads in northeast Coles County, including the main county highway between Oakland and Ashmore which was impassable due to flowing water. A small part of Illinois Route 133 east of Oakland was also flooded. Several small creeks and streams feeding into the Little Embarras River also flooded very quickly.

Hail, Moultrie

When
August 26, 2:54 PM CST to 2:59 PM CST
Where
Moultrie County, 2 mi S of Allenville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.521, -88.530

Thunderstorm Wind, Coles

When
August 26, 3:50 PM CST to 3:55 PM CST
Where
Coles County, Charleston
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.480, -88.180

A tree was blown onto power lines on Harrison Street in Charleston.

Thunderstorm Wind, De Witt

When
August 26, 5:10 PM CST to 5:15 PM CST
Where
De Witt County, Weldon
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
40.120, -88.750

A tree was blown down at Route 10 and West Street in Weldon. A tree was also blown down onto Lynn Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656863, 656861, 656864, 658369, 656862, 656865, 656866.